Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
166 Doctors are Online

How quickly does C. diff spreads to colon? How sensitive it is? Took antibiotics. Resulted in severe diarrhea. Suggestions?

Apr 2013
User rating for this question
Very Good
Answered by

General Surgeon
Practicing since : 2009
Answered : 5614 Questions
I need information on how quickly C. Diff spreads to the colon and how time sensitive it is. I was given three courses of antibiotics within one month resulting in severe diarrhea which led to my colon removal and resulting iliostomy. I presented to my doctor after the third day of diarrhea and C-Diff was not identified by the doctor even though I asked the doctor for testing that day "as I hadn't been feeling right". The doctor misdiagnosed me with the flu and only prescribed antinausea medicine. Was this less than the "standard of care" and if some testing had been done as I asked, would time have probably saved my colon or most of my colon? I got sick on 4/15/13, saw doctor on 4/17/13. Went into hospital with intense diarrhea/nausea 4/20/13 and had my colon removed 4/24/13. Had C.Diff been identified by the testing I requested on 4/17, would I PROBABLY have had a different/better outcome?
Posted Mon, 14 Oct 2013 in Abdominal Pain
Answered by Dr. Ivan R. Rommstein 5 hours later
Brief Answer:
Hi and welcome to XXXXXXX

Detailed Answer:
I am sorry about your condition and I am sure you ll recover soon.
First,C.Diff. is common cause of colitis today because of frequent use of antibiotics, but serious c.diff. infection that requires colectomy is rarity. However, you should know that colectomy probably saved your life because it would lead to sepsis and multiorgan failure in very short time.
It is not known why such invasive colitis happens in some people and in some not but it mostly depends on immune system and intensivity of previous antibiotic therapy.
Second, C.Diff. colitis commonly progresses rapidly and it is not easy to prevent or stop the colitis progression. however,in you case there are few thing that went wrong: when 3 antibiotics were prescribed,then your doctor (and you) had to have on mind that c.diff. colitis is likely to occur. if this was some regular diarrhea then some specific blood or stool test are not routinely done. diarrheas are treated conservatively and antibiotics are rarely used. BUT, since it was known that you had 3 antibiotic and diarrhea started after taking it, I think that your doctor had to suspect of C.diff. infection,actually this had to be the first thing to think of. It is questionable would 1 or 2 days be enough to prevent surgical procedure but I think that therapy should have been started at the day when you visited your doctor.
There is no some purpose of thinking what could have is better to focus your mind and strength on recovery and start with normal life.
As I said,you were unlucky that there was such serious infection which is generally rare,but history cant be changed now.

Wish you good health. Feel free to ask. regards
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor